A website to provide support for people who have or have had any type of cancer, for their caregivers and for their family members.
Results 1 to 1 of 1

Thread: Personal advice on how to minimize the trauma of chemo injections

  1. #1
    Senior User Dead Man Walking's Avatar
    Join Date
    May 2017
    Location
    Lifelong resident of Lake Woebegon (Minnezotah), moved to Louisiana last November
    Posts
    217

    Personal advice on how to minimize the trauma of chemo injections

    I'm a terminal AML patient, and every 4 or 5 weeks I have to get a course of azacitidine (aka Vidaza) injections in the gut. The injections and after effects can be trivial to excruciating, and the repetition can have a major effect on your quality of life. If you really can't stand it any more, you start thinking about checking into a hospice. After becoming a refractory AML victim, I guess I'm a little surprised that hospices aren't always full.

    To begin with, I was receiving 3 1.5cc injections a day for 7 days with a 1.5" needle in the gut, and all injections had to be below the navel. The RED text are "areas for improvement" The net physical and psychological effects were pretty bad, and that that time the Vidaza also made me feel like a doo-doo sandwich. Even with my A-list therapy dog Annabelle [avatar] next to me, it was all I could do to hang on.

    A major change occurred when I transferred down to an infusion center on the North Shore of Lake Pochatrain across from New Orleans. Their protocol was injections M-F and Neulasta the next Monday. In addition, they used little 25 ga. 5/8" needles, and this cut the injection pain by more than half. This change was probably brought about by MONEY, and institutions who don't want to pay weekend overtime will go with the 5 day protocol. I have been told that there was a clinical study to verify the equality of the two protocols, but I never tried to find it. The good news is that since 5 day cycles are cheaper, that protocol may be easier to "shop for". Those three factors ARE worth the trouble of changing infusion centers IF you have a choice.

    Secondly, see if there is some way you can get the actual nurses to inject over a wider area, and this is not a black and while issue like 7 day vs. 5 day. Working every day as a nurse causing very sick people to endure MORE rather than less pain reduces their quality of life, so you can appeal to them personally. Luckily for me, I am 67 years old, 6"3" and 235 pounds, and have a modest elderly beer gut, so there is plenty of area and flab to work with.

    Thirdly, the actual injection technique counts for quite a bit, and the general preferred protocol is "grab the flab and squeeze. QUICK stick, and SLOW push." You should specify this EVERY time you have an injection. Individual techniques vary widely among nurses.

    There are a couple of smaller details to look out for, and the first is a technique that you want to AVOID. If the nurse is averse to leaning on your body and/or the recliner to steady themselves, they may try to do it by freezing their body next to you, and injecting. In my experience, this does NOT totally work, and if you focus on the injection pain you can feel the needle moving in and out or sideways if your flesh. This added trauma can contribute to increased bruising.

    The 2nd trick, which you can request the nurse to do is "grab the flab and squeeze a little harder" and if this is done right, the pain from the squeeze can almost totally obscure the needle stick itself. Going through chemo cycles without feeling needle sticks at all eliminates a lot of the fear and loathing from injection chemo therapy.

    AFTER you have your injection chemo, your stomach looks like a it was hit with a B-52 strike, and the pain and itching from the chemo can reduce your quality of live for at least the next week. Things like diaper cream (zinc oxide) or ointment with painkillers in it (20% benzocaine, 4% lidocaine) do ease the pain, the cream can reduce the porosity of the skin and concentrate the chemo in the skin, which may result in persistent itching. This can lead to a vicious cycle of more cream and then more itching, so if you start moving down a slippery slope don't try that approach again. So far, the best thing I have found is any non-greasy spray with 1% hydrocortisone in it, and this can provide pain relief without building up the potential for itching.

    As a disclaimer, all of this is based on personal experience, and none of it has been clinically verified as being safe or efficacious. I have been told, however, that the lack of difference between 5 and 7 day injection protocols HAS been clinically investigated. [No citation] Your mileage may vary. Good luck, and keep trying to find something that reduces the impact your chemo on the quality of your life.
    Last edited by Dead Man Walking; 05-12-2017 at 06:49 PM.

 

Similar Threads

  1. For EBRT, what's best? For Brachy Minimize Symptoms
    By LL Fauntleroy in forum Prostate Cancer Forum
    Replies: 5
    Last Post: 12-08-2012, 06:51 PM
  2. trauma, drama ,healing and questions
    By wyodaughter in forum Lung Cancer Forum
    Replies: 3
    Last Post: 04-15-2010, 05:49 AM
  3. Thoughts and need advice (This is of a personal nature so .)
    By topazil in forum Colon Cancer and Rectal Cancer Forum
    Replies: 11
    Last Post: 02-17-2010, 09:58 PM
  4. thyrogen injections
    By surviving in forum Head and Neck Cancer/ Thyroid Cancer Forum
    Replies: 0
    Last Post: 04-27-2009, 05:24 PM
  5. IV injections Laeterile
    By sindykathsindy in forum Complementary Therapies
    Replies: 3
    Last Post: 06-03-2008, 03:51 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •